Missouri, 2011

Hail in Missouri, April 8 to 9, 2011

April 8 to 9, 2011 · NWS EAX · 16 events in 6 counties and zones

A warm front moved northeast across the area, during the evening hours of April 8,|2011, into the early morning hours of April 9, 2011. There were numerous reports of|hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front moved northeast across the area, during the evening hours of April 8,|2011, into the early morning hours of April 9, 2011. There were numerous reports of|hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 8, 6:08 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 8, 6:08 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI APR 8 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SHORT TERM (TONIGHT...SUNDAY)...

BY LATE THIS AFTERNOON...A WARM FRONT EXTENDING FROM A SFC LOW OVER
NORTHEAST COLORADO WAS DRAPED ACROSS CENTRAL KANSAS AND CENTRAL
MISSOURI. A DRY LINE MET UP WITH THIS WARM FRONT OVER SOUTH CENTRAL
MISSOURI. THIS SET UP...ALONG WITH SOME INSTABILITY PRESENT...RESULTED IN
THE DEVELOPMENT OF SOME SCATTERED SHOWERS ALONG THE WARM FRONT IN
THE SOUTHEAST QUADRANT OF KANSAS.

FOR TONIGHT...THIS WARM FRONT WILL LIFT FURTHER NORTHWARD INTO THE
CWA...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP ALONG AND NORTH OF THE FRONT. WITH A 30-40KT LLJ AND
1500-2500 J/KG OF MU CAPE INTERACTING WITH THE BOUNDARY...COULD SEE
SOME DECENT ORGANIZED CONVECTION OVER SE KS...AND WEST CENTRAL TO
CENTRAL MO...AND POSSIBLY EXTENDING JUST NORTH OF THE MISSOURI
RIVER. STRONG TO SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL BEING
THE PRIMARY THREAT.

THE WARM FRONT WILL CONTINUE TO LIFT NORTHWARD THROUGH THE DAY ON
SATURDAY...REACHING THE MO/IA BORDER BY EARLY AFTERNOON AND PUTTING
THE ENTIRE REGION IN THE WARM SECTOR OF THE SYSTEM. NEAR RECORD HIGH
TEMPERATURES...REACHING INTO THE MIDDLE 80S TO AROUND 90
DEGREES...ARE EXPECTED FOR SATURDAY AFTERNOON AS A STRONG SOUTHERLY
FLOW ADVECTS 18-21C 850MB TEMPS OVER THE REGION.

A DRY LINE WILL ONCE AGAIN SET UP OVER CENTRAL KS SATURDAY AFTERNOON
AND EVENING. WITH A SIZABLE AMOUNT OF INSTABILITY AND A 40+ KT LLJ
ALONG AND AHEAD OF THIS DRY LINE...COULD SEE SOME SHOWERS AND
THUNDERSTORMS DEVELOP OVER NORTHEAST KS AND SOUTHEAST NE. THE
LIKELIHOOD OF ANY CONVECTION SPREADING FURTHER EAST INTO NORTHWEST
MISSOURI HAS DIMINISHED SIGNIFICANTLY WITH THE LATEST MODEL RUNS DUE
TO THE FLOW REMAINING ESSENTIALLY PARALLEL TO THE DRY LINE. THIS
FLOW WILL KEEP THE AREA OF CONVECTION CONFINED TO A MORE NARROW
AREA.

FOR SUNDAY...THE SFC LOW WILL TRACK NORTHEASTWARD INTO THE NORTHERN
PLAINS...WITH THE ASSOCIATED COLD FRONT DRAPED OVER NEBRASKA AND
WESTERN KANSAS. THE MAIN FOCUS WILL BE ON THE TRACKING AND
POSITIONING OF THE DRY LINE AHEAD OF THE FRONT. MODELS SHOW THE DRY
LINE MOVING EASTWARD OVER EASTERN KANSAS SUNDAY MORNING...REACHING
THE MO/KS BORDER BY EARLY AFTERNOON. HOWEVER...THE DEWPOINT GRADIENT
BEINGS TO LESSEN AS IT REACHES MISSOURI. MODELS SHOWING THE
INITIATION OF CONVECTION MOST LIKELY OCCURRING BETWEEN 20-22Z.
MODELS HAVE STARTED TO TREND TO A MORE POSITIVE TILT IN THE UPPER
LEVEL TROUGH AXIS AND A FASTER MOVING SYSTEM. WITH A SOUTHWESTERLY
FLOW SETTING UP OVER THE DRYLINE...SOME DRIER AIR COULD BE ADVECTED
INTO THE REGION AND INHIBIT HOW FAR WEST INTO WESTERN MISSOURI THE
INITIATION OF STORMS COULD BE. CURRENTLY EXPECTING THESE STORMS TO
FORM A MORE LINEAR STRUCTURE BY LATE SUNDAY AFTERNOON AND PERSIST
THROUGH THE EVENING HOURS. STRONG TO SEVERE STORMS ARE POSSIBLE WITH
THIS SYSTEM...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES BEING POTENTIAL THREATS. THE COLD FRONT WILL FINALLY PUSH
EASTWARD ACROSS THE REGION LATE SUNDAY INTO EARLY MONDAY MORNING.

ACH

A VERY POTENT SYSTEM WILL BE EXITING THE REGION EARLY IN THE MEDIUM
RANGE...WITH A QUIET PERIOD EARLY TO MIDWEEK BEFORE THE NEXT
POTENTIAL WEATHER-MAKER MOVES INTO THE CENTRAL PLAINS. THE VARIOUS
LONG RANGE MODELS CONTINUE TO ADVERTISE AN UPPER TROUGH MOVING INTO
THE CENTRAL PLAINS IN THE THU-FRI TIMEFRAME. INCONSISTENCIES ON THE
STRENGTH/DEPTH OF SAID SYSTEM BETWEEN GFS/NAEFS/EC/GEM. NAEFS
SHOWING QUITE A BIT OF SPREAD IN THE ENSEMBLE SOLUTIONS...SO WILL
TREND TO THE MEAN/MEDIAN SOLUTION.  SEVERE WEATHER POTENTIAL LATE
NEXT WEEK WILL BE DEPENDENT ON TRACK OF UPPER SYSTEM...WITH
GEFS/NAEFS ADVERTISING MORE PROMISING THREAT OF SEVERE WEATHER...AND
ECMWF INDICATING SEVERE WEATHER THREAT WILL REMAIN SOUTH OF FORECAST
AREA.

SF

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION IN NORTHERN OK/SOUTHERN KS SHOULD
BUILD/PROPAGATE NORTHEASTWARD AS IT CONGEALS INTO A COMPLEX AND
TRACKS TO SOUTH AND EAST OF THE TERMINALS. FOR NOW WILL KEEP ANY
PREVAILING THUNDERSTORM MENTION OUT OF THE TERMINALS AS MAINLY THE
KANSAS CITY TERMINALS WOULD BE IN THE STRATIFORM RAIN AREA WITH MORE
ISOLATED/EMBEDDED THUNDER. AFTER THE RAIN MOVES EAST A RELATIVELY
WARM AND MOIST AIRMASS WILL PREVAIL LIKELY RESULTING IN LOWER CIGS
AND VSBYS. IFR CONDITIONS SEEM LIKELY LATE TONIGHT/EARLY SATURDAY
MORNING. DEEPER MIXING SHOULD THEN SCOUR CIGS AND VSBYS BACK TO VFR
BY LATE MORNING WITH VFR CONDITIONS THEN PREVAILING FOR THE REMAINDER
OF THE VALID PERIOD.

CB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 8, 5:16 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT FRI APR 8 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
616 PM CDT FRI APR 8 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE SUNDAY AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 EXPLOSIVE THUNDERSTORM DEVELOPMENT HAS OCCURRED OVER NORTH CENTRAL
 OKLAHOMA LATE THIS AFTERNOON...AND SEVERE THUNDERSTORMS ARE
 EXPECTED TO CONTINUE TO BUILD NORTHEAST THIS EVENING. A STRONG WARM
 FRONT REMAINED DRAPED FROM NEAR EMPORIA KANSAS...EASTWARD TO NEAR
 CLINTON.

 THESE STORMS WILL NEED TO BE MONITORED CLOSELY THIS EVENING AS
 STRONG INSTABILITY AND VERTICAL WIND SHEAR REMAIN PRESENT ALONG
 AND JUST SOUTH OF THIS WARM FRONT...EVEN WITH THE LOSS OF DAYTIME
 HEATING. CONDITIONS REMAIN QUITE FAVORABLE FOR SEVERE THUNDERSTORMS
 LATER THIS EVENING ACROSS EAST CENTRAL KANSAS INTO MID
 MISSOURI...WITH THE ONLY QUESTION BEING WHETHER THIS ACTIVITY
 REMAINS JUST SOUTH OF THE OUTLOOK AREA.

 PERSONS GENERALLY ALONG AND SOUTH OF A PAOLA KANSAS TO SEDALIA LINE
 SHOULD MONITOR CONDITIONS THROUGH THIS EVENING. SHOULD SEVERE
 WEATHER THREATEN...VERY LARGE HAIL...DAMAGING WINDS AND EVEN AN
 ISOLATED TORNADO WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HOT AND WINDY CONDITIONS WILL DEVELOP SATURDAY AFTERNOON AS THE
 WARM FRONT LIFTS RAPIDLY NORTH OF THE AREA. RECORD HIGH
 TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES WILL COMBINE
 WITH GUSTY WINDS TO LEAD TO A HEIGHTENED FIRE DANGER.

 LOOKING AHEAD...CONDITIONS STILL REMAIN FAVORABLE FOR A SIGNIFICANT
 OUTBREAK OF SEVERE WEATHER ON SUNDAY. AN INTENSE STORM SYSTEM WILL
 STRENGTHEN ACROSS THE PLAINS DURING THE DAY...WHILE A VERY UNSTABLE
 AND HIGHLY SHEARED AIR MASS DEVELOPS ACROSS EASTERN KANSAS AND
 WESTERN MISSOURI. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED TO
 OCCUR ALONG AN ADVANCING DRY LINE SUNDAY AFTERNOON...WITH STORMS
 IMPACTING THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING
 HOURS. CURRENT FORECAST DATA SUGGEST THAT SUPERCELL THUNDERSTORMS
 ARE POSSIBLE...WHICH WILL BE CAPABLE OF PRODUCING TORNADOES /SOME
 POTENTIALLY STRONG/ IN ADDITION TO VERY LARGE HAIL AND DAMAGING
 STRAIGHT LINE WINDS. FORECAST CONDITIONS MAY CONTINUE TO CHANGE
 INTO THE WEEKEND SO PERSONS ARE URGED TO MONITOR LATER OUTLOOKS ON
 THIS DEVELOPING SEVERE WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM ALONG AND SOUTH OF A
 PAOLA TO SEDALIA LINE.

 SPOTTERS WILL LIKELY BE REQUIRED ACROSS THE ENTIRE OUTLOOK AREA
 SUNDAY AFTERNOON AND EVENING.

BOOKBINDER

In the hours before

Special weather statement, Apr 8, 7:45 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT FRI APR 8 2011

KSZ104-MOZ028-029-090215-
CLAY MO-PLATTE MO-WYANDOTTE KS-
845 PM CDT FRI APR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...
SOUTHWESTERN CLAY AND WYANDOTTE COUNTIES UNTIL 915 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A RAPIDLY DEVELOPING THUNDERSTORM NEAR EDWARDSVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARKVILLE...RIVERSIDE...WEATHERBY LAKE...GLADSTONE...HOUSTON
  LAKE...NORTHMOOR...PLATTE WOODS...LAKE WAUKOMIS...OAKVIEW...
  FERRELVIEW...POMEROY...BEVERLY HILLS...OAKS...OAKWOOD AND OAKWOOD
  PARK.

THIS MAY IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
  I-635 BETWEEN MILE MARKERS 4 AND 12.
  I-435 LOOP FROM MILE MARKERS 11 TO 22...36 TO 51.
  I-29 BETWEEN MILE MARKERS 0 AND 12.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3936 9464 3926 9442 3905 9472 3911 9487
TIME...MOT...LOC 0145Z 220DEG 25KT 3913 9474

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 55 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Platte

When
April 8, 8:04 PM CST
Where
Platte County, 2.12 mi SW of Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.660

Hail, Platte

When
April 8, 8:04 PM CST
Where
Platte County, 0.69 mi S of Platte Woods
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -94.670

Hail, Platte

When
April 8, 8:05 PM CST
Where
Platte County, 0.54 mi W of Riverside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -94.630

Hail, Platte

When
April 8, 8:06 PM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.670

Hail, Clay

When
April 8, 8:10 PM CST
Where
Clay County, 1.07 mi W of Gashland
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.230, -94.600

Hail, Clay

When
April 8, 8:12 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -94.560

Hail, Clay

When
April 8, 8:13 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.210, -94.560

Hail, Clay

When
April 8, 8:14 PM CST
Where
Clay County, 0.54 mi W of Avondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.170, -94.560

Hail, Clay

When
April 8, 8:17 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -94.560

Hail, Clay

When
April 8, 8:19 PM CST
Where
Clay County, 1.27 mi WSW of Bigham Hgt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.240, -94.600

Hail, Ray

When
April 8, 8:55 PM CST
Where
Ray County, 0.87 mi NE of Wood Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -94.160

Hail, Clay

When
April 8, 9:02 PM CST
Where
Clay County, Excelsior Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -94.230

Hail, Jackson

When
April 8, 9:43 PM CST
Where
Jackson County, 2.33 mi SSE of Kansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.550

Hail, Jackson

When
April 8, 9:46 PM CST
Where
Jackson County, 2.55 mi ENE of Kansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -94.530

Hail, Clinton

When
April 8, 10:12 PM CST
Where
Clinton County, 2.81 mi S of Gower
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -94.590

Hail, Randolph

When
April 9, 1:04 AM CST
Where
Randolph County, 0.87 mi NE of Moberly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.430, -92.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300404, 300405, 300406, 300407, 300414, 300415, 300416, 300417, 300418, 300419, 300420, 300421, 300422, 300423, 300424, 300425.